New Mexico, 2008

Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008

August 17 to 18, 2008 · NWS ABQ · 26 events in 10 counties and zones

An upper low over Colorado provided adequate wind shear and instability to produce a severe weather outbreak across central and eastern sections of New Mexico. Several of the storms became tornadic while others produced large hail, damaging winds and flooding rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper low over Colorado provided adequate wind shear and instability to produce a severe weather outbreak across central and eastern sections of New Mexico. Several of the storms became tornadic while others produced large hail, damaging winds and flooding rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 2:52 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 2:52 AM MST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 AM MDT SUN AUG 17 2008

.UPDATE...
UPDATED TO ADD AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.PREV DISCUSSION...
318 AM MDT SUN AUG 17 2008...SHOWERS AND THUNDERSTORMS ONGOING THIS
MORNING ACROSS MUCH OF EASTERN NEW MEXICO.  THESE STORMS WILL
CONTINUE THEIR EAST-SOUTHWARD PROGRESSION THROUGHOUT THE MORNING.
SEVERAL AREAS HAVE SEEN HEAVY RAIN OVER THE LAST FEW DAYS...WHICH
HAS SATURATED THE GROUND...AND PRIMED IT FOR EXCESSIVE RUNOFF WITH
ANY STORMS THAT OCCUR TODAY.  THUS...HAVE DECIDED TO EXTEND THE
FLASH FLOOD WATCH THROUGH 12Z MONDAY AS ANOMALOUS UPPER LOW OVER
COLORADO WILL PROVIDE EXCELLENT DYNAMICS AGAIN TODAY FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS.  DRIER AIR WILL WORK INTO NORTHWEST NM
TODAY...THUS ACTIVITY SHOULD BE SOMEWHAT LESS THAN YESTERDAY.
HOWEVER...DUE TO COLD AIR ALOFT IN ASSOCIATION WITH THE UPPER
LOW...ABUNDANT MOISTURE AND 0-6KM SHEAR ON THE ORDER OF 30KT... A
FEW STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP DURING PEAK HEATING
ACROSS CENTRAL AND EASTERN NM IF THE AREA CAN DESTABILIZE ENOUGH
AFTER THIS MORNINGS CONVECTION.  HAVE INCREASED POPS AND COOLED MAX
TEMPS BETWEEN 2 AND 6 DEGREES CENTRAL AND EAST FOR TODAY. STORMS
THAT DO DEVELOP SHOULD CONSOLIDATE INTO A COMPLEX THIS
EVENING...SIMILAR TO PREVIOUS NIGHTS. THIS SHOULD RESULT IN ANOTHER
EAST WIND IN THE ABQ METRO AREA TONIGHT...HELPING TO REPLENISH LOW
LEVEL MOISTURE ACROSS CENTRAL AREAS. IN ADDITION...A FEW SNOW FLAKES
NOT OUT OF THE QUESTION FOR THE HIGHEST PEAKS ACROSS NORTHERN NEW
MEXICO TONIGHT.

SLOW SOUTHEASTWARD MOVEMENT OF THE UPPER LOW INTO THE TEXAS
PANHANDLE WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST MONDAY
ACROSS THE EASTERN PLAINS.  ONCE AGAIN THERE IS POTENTIAL FOR A FEW
STRONG OR ISOLATED SEVERE STORMS TO DEVELOP. HAVE INCREASED POPS AND
LOWERED TEMPS A FEW DEGREES ACROSS THESE AREAS IN ANTICIPATION OF
CLOUD COVER. UPPER LOW FINALLY MOVES EAST INTO THE RED RIVER VALLEY
BY TUESDAY...AND THUS COVERAGE AND INTENSITY OF STORMS WILL LESSEN
GREATLY.  MEANWHILE...RIDGING COMMENCES ACROSS ARIZONA AND WESTERN
NEW MEXICO...ALLOWING TEMPS TO WARM BACK UP. SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE HIGHER ELEVATION
THROUGH LATE WEEK. WESTERLIES LOOK TO INCREASE AROUND FRIDAY...AS AN
UPPER TROUGH SCOOTS ACROSS THE NORTHERN ROCKIES. THIS SHOULD DRY OUT
CENTRAL AND WESTERN AREAS...BUT ANOTHER BACK DOOR COLD FRONT LOOKS
TO HAVE ITS EYES SET ON NORTHEAST NM LATE FRIDAY INTO SATURDAY.

34

&&

.AVIAITION...
CAN NOT RULE OUT PATCHY FOG AND/OR LOW CLOUDS PRODUCING IFR
CONDITIONS ANYWHERE EAST OF THE CONTINENTAL DIVIDE THROUGH MID
MORNING. HOWEVER...PERSISTENT EASTERLY FLOW SHOULD ENABLE IFR
CONDITIONS TO FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN.
A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT
WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS TO PRODUCE BRIEF PERIODS OF IFR
CONDITIONS WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS
AFTERNOON THROUGH TONIGHT. MEANWHILE...STRONGER STORMS WILL BE
CAPABLE OF PRODUCING MVFR CONDITIONS IN THE RIO GRANDE VALLEY MAINLY
THIS AFTN/EVE. SHORTLY AFTER SUNSET A 20 TO 30 KT EAST WIND IS
EXPECTED TO PUSH INTO THE RIO GRANDE VALLEY...WITH HIGHER GUSTS
BELOW CANYONS OPENING INTO THE VALLEY FROM THE EAST. AN AVIATION
WEATHER WARNING MAY BE NEEDED AT KABQ DURING THE EVENING AND LATE
NIGHT HOURS. TONIGHT THROUGH MONDAY MID MORNING...THE POTENTIAL ALSO
EXISTS FOR WIDESPREAD IFR CONDITIONS IN LOW CLOUDS AND FOG TO RETURN
TO THE AREA EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH MVFR
CONDITIONS POSSIBLE AT KSAF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

44

&&

.FIRE WEATHER...
A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT
WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THUNDERSTORMS
WITH WETTING RAIN WILL CONTINUE TO FAVOR THE SOUTHWEST MOUNTAINS AND
ESPECIALLY THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FOR
THE NEXT FEW DAYS. SOME OF THE HIGHEST TEMPERATURES AND LOWEST
HUMIDITIES WILL FAVOR THE VALLEYS WEST OF THE CONTINENTAL
DIVIDE...WHERE MINIMUM HUMIDITIES COULD REACH CRITICAL THRESHOLDS
BEGINNING MONDAY. THE THREAT FOR WIDESPREAD PRECIPITATION IN ERN NM
SHOULD DECREASE SIGNIFICANTLY BEGINNING TUESDAY AS THE UPPER LOW
EXITS EAST.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  86  55  89  57 /  20   0   0   0
GALLUP..........................  83  49  85  50 /  10   5   0   0
GRANTS..........................  83  49  84  49 /  20   5   5   5
GLENWOOD........................  86  59  89  58 /  20  30  20  10
CHAMA...........................  72  39  76  41 /  40  20  10  10
LOS ALAMOS......................  73  47  76  49 /  40  30  20  10
RED RIVER.......................  63  37  66  36 /  70  40  30  20
TAOS............................  71  45  77  45 /  60  40  20  10
SANTA FE........................  73  51  77  53 /  60  40  30  10
SANTA FE AIRPORT................  76  51  79  53 /  50  30  20  10
ESPANOLA........................  78  50  82  52 /  40  30  20  10
ALBUQUERQUE HEIGHTS.............  82  61  83  62 /  40  30  20  10
ALBUQUERQUE VALLEY..............  84  58  85  58 /  40  30  20  10
ALBUQUERQUE FOOTHILLS...........  80  57  82  57 /  50  30  20  10
ALBUQUERQUE WEST MESA...........  83  58  84  60 /  40  30  10  10
SOCORRO.........................  84  57  85  57 /  40  30  20  10
SANDIA PARK/CEDAR CREST.........  73  46  74  45 /  40  30  20  10
MORIARTY/ESTANCIA...............  75  49  77  49 /  50  40  30  10
CARRIZOZO.......................  79  54  81  55 /  60  40  30  10
RUIDOSO.........................  72  50  72  49 /  60  40  40  20
RATON...........................  64  48  73  48 /  80  50  30  20
LAS VEGAS.......................  65  47  71  46 /  70  50  40  20
ROY.............................  66  54  72  54 /  80  60  40  20
CLAYTON.........................  66  54  72  57 /  90  70  40  20
SANTA ROSA......................  76  54  79  54 /  70  60  40  20
TUCUMCARI.......................  73  57  77  57 /  80  70  40  20
FORT SUMNER.....................  74  60  78  58 /  70  60  40  20
CLOVIS..........................  73  59  75  59 /  80  70  50  30
PORTALES........................  74  60  76  60 /  80  70  50  30
ROSWELL.........................  77  61  79  64 /  70  50  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ004>007-010>013-016>021-026.

&&

34/44
Hazardous weather outlook, Aug 17, 5:00 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 17 2008

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS CENTRAL AND EASTERN NEW MEXICO WHERE SMALL HAIL AND GUSTY
WINDS MAY OCCUR. HOWEVER...AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT IN THESE AREAS. IN ADDITION...THESE STORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...AND A FLASH FLOOD WATCH IS IN
EFFECT THROUGH LATE TONIGHT FOR AREAS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE
STORM CAN NOT BE RULED OUT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR
FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637.

34

The radar

The Albuquerque radar (KABX), 102 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 4 tornado, 3 flash flood. Local standard time, as filed.

Hail, Santa Fe

When
August 17, 12:28 PM MST
Where
Santa Fe County, 9.15 mi W of Nambe
Measured
0.75 in hail
Reported by
Public
Coordinates
35.876, -106.131

Hail, Union

When
August 17, 2:20 PM MST
Where
Union County, 0.69 mi S of Des Moines
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -103.830

Hail, Valencia

When
August 17, 3:11 PM MST to 3:21 PM MST
Where
Valencia County, 2.13 mi WNW of Los Lunas to 1.05 mi W of Los Lunas
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.813, -106.754

Hail, Santa Fe

When
August 17, 3:17 PM MST
Where
Santa Fe County, 1.78 mi SW of Tesuque
Measured
0.75 in hail
Reported by
Public
Coordinates
35.750, -105.950

Hail, Valencia

When
August 17, 3:23 PM MST to 3:45 PM MST
Where
Valencia County, 1.73 mi WNW of Belen to 0.93 mi NNE of Rio Grande Estates
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.684, -106.795

Golf ball size hail pounded the Belen area. Dozens of vehicles were damaged and numerous building had windows broken. Several street lights were damaged and trees were stripped of leaves.

Thunderstorm Wind, Valencia

When
August 17, 3:25 PM MST
Where
Valencia County, 0.44 mi SSW of Belen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.664, -106.774

Thunderstorm winds downed power lines and combined with large hail to break windows throughout Belen.

Hail, Santa Fe

When
August 17, 3:40 PM MST to 3:50 PM MST
Where
Santa Fe County, 1.69 mi W of Glorieta to 0.34 mi ESE of Glorieta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.580, -105.800

Tornado, Santa Fe

When
August 17, 3:40 PM MST to 3:41 PM MST
Where
Santa Fe County, 2.15 mi NNW of Canyoncito to 2.06 mi N of Canyoncito
Rating
EF0
Path length
0.64 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
35.580, -105.840

A long lived supercell thunderstorm spawned a tornado that touched down briefly west of Glorieta.

Flash Flood, Valencia

When
August 17, 3:45 PM MST to 4:15 PM MST
Where
Valencia County, 1.04 mi WNW of Belen to 1.3 mi NNE of Bacaville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.675, -106.787

Hail stripped trees of leaves which caused clogged storm drains. Runoff from associated heavy rain was unable to drain properly. This resulted in flooding of some city streets with water one to two feet deep.

Hail, Union

When
August 17, 4:19 PM MST
Where
Union County, 1.6 mi WNW of Clayton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.462, -103.205

Hail, Valencia

When
August 17, 4:41 PM MST to 4:45 PM MST
Where
Valencia County, 2.05 mi W of Turn to 1.84 mi WSW of Turn
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.572, -106.786

A second severe thunderstorm hit the Belen area in as many hours. Hail damaged a skylight, shredded a garden and injured horses, leaving welts on them.

Hail, San Miguel

When
August 17, 5:10 PM MST
Where
San Miguel County, 4.48 mi SSW of Villanueva
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.210, -105.400

Hail, Socorro

When
August 17, 5:44 PM MST
Where
Socorro County, 1.5 mi NNE of Polvadera
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.220, -106.910

Tornado, Guadalupe

When
August 17, 5:48 PM MST to 5:49 PM MST
Where
Guadalupe County, 3 mi E of Puerto de Luna to 3.36 mi E of Puerto de Luna
Rating
EF0
Path length
0.58 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
34.832, -104.567

A thunderstorm with a persistent hook echo on radar produced a brief tornado touchdown near Highway 84.

Tornado, Guadalupe

When
August 17, 6:20 PM MST to 6:21 PM MST
Where
Guadalupe County, 16.53 mi SSE of Puerto de Luna to 16.87 mi SSE of Puerto de Luna
Rating
EF0
Path length
0.34 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
34.628, -104.463

A tornado briefly touched down west of Sumner Lake.

Hail, Guadalupe

When
August 17, 6:34 PM MST
Where
Guadalupe County, 0.69 mi N of Santa Rosa
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -104.680

Hail, De Baca

When
August 17, 6:35 PM MST
Where
De Baca County, 4.48 mi NE of Guadalupe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -104.380

Tornado, De Baca

When
August 17, 6:40 PM MST to 6:46 PM MST
Where
De Baca County, 4.09 mi SSE of Guadalupe to 5.86 mi ENE of Evanola
Rating
EF0
Path length
2.15 mi
Path width
35 yd
Reported by
Fire Department/Rescue
Coordinates
34.492, -104.415

A tornado touched down near Highway 60 west of Fort Sumner.

Hail, De Baca

When
August 17, 6:56 PM MST
Where
De Baca County, 0.9 mi NW of Ft Sumner
Measured
1 in hail
Reported by
Public
Coordinates
34.480, -104.240

Thunderstorm Wind, Socorro

When
August 17, 7:10 PM MST
Where
Socorro County, 10 mi S of Bingham
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.775, -106.350

Hail, De Baca

When
August 17, 7:20 PM MST
Where
De Baca County, 4.48 mi NNE of Evanola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.480, -104.450

Thunderstorm Wind, De Baca

When
August 17, 7:35 PM MST to 7:37 PM MST
Where
De Baca County, 8.04 mi SSE of Agudo to 10.26 mi SSE of Agudo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.290, -104.255

Thunderstorm winds broke large branches off a tree.

Thunderstorm Wind, Lincoln

When
August 17, 7:40 PM MST
Where
Lincoln County, 7 mi W of Oscuro
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.480, -106.171

Thunderstorm Wind, Roosevelt

When
August 17, 9:10 PM MST
Where
Roosevelt County, 1.85 mi ESE of Floyd
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.210, -103.550

Flash Flood, Roosevelt

When
August 17, 9:50 PM MST to 10:30 PM MST
Where
Roosevelt County, 1.12 mi WSW of Floyd to 1.25 mi SSE of Floyd
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.214, -103.598

Thunderstorms produced heavy rain which flooded State Road 267 between Floyd and Portales.

Flash Flood, Chaves

When
August 17, 11:10 PM MST to August 18, 12:30 AM MST
Where
Chaves County, 2.1 mi SSW of Poe to 2.07 mi SSW of Poe
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.424, -104.489

Heavy rain caused an already full retention pond at the Roswell Country Club to overflow. Water seeped into three nearby homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115084, 115092, 115106, 115089, 115107, 115110, 115090, 115091, 115105, 115096, 115109, 115111, 115112, 115113, 115116, 115118, 115119, 115117, 115120, 115123, 115121, 115122, 115124, 115125, 115126, 118662.